As I sit here contemplating what will be the last week of my radiation treatments, anxiety is rising. I’m happy to be so close to the end, but the end is apparently going to be a bit farther out than I first thought. At least, that’s according to the radiation oncologist (RO) I talked with yesterday. I appreciate her honesty, but …
Skin reaction to radiation continues to develop for up to a week after the treatment ends (rather like the delayed appearance of a full-blown sunburn, only longer). So the itchy, burning area on my neck, which is now starting to feel rather scaly and seems destined to peel, is likely to get worse for at least another few days until it finally starts to improve. (It was last treated Tuesday, November 3.)
To a lesser extent, the side of my breast under my arm is also itchy and irritated and appears as an obvious red patch, just like a sunburn.
I’ve numerous remedies at hand but none seems to work for very long. There’s the plain healing formula Eucerin, which I can use as often as I want; the Eucerin with the 2% lidocaine mixed in, which is supposed to be used only 2 or 3 times a day; the Miaderm-L with 4% lidocaine, to be used no more than 3 times a day; and the OTC 1% hydrocortisone cream, to be used 3 to 4 times a day over not too large an area (which probably means not the entire left half of my chest). The Aquaphor can be soothing but is so greasy I’m trying to avoid it as much as possible (besides, it loosens the positioning stickers the techs have put all over my chest). Still in reserve: asking the doctor to prescribe the stronger 2.5% hydrocortisone cream. And if I get really desperate, like at night, I have some oxycodone left from my surgery, but that stuff makes me so queasy, I can’t really imagine taking it.
The doctor also suggested ice packs, which gave wonderful relief the one time I applied one, but I’ve read everywhere on the internet, from very reliable sources (including the Univ. of Colo. cancer center’s own web site), to avoid extreme heat or cold to the already damaged skin or risk additional damage. So I’m left afraid to use ice packs and doubting what my doctor said, or maybe just my understanding of what she said.
She also said ibuprofen or Tylenol would help, so I’m hitting the ibuprofen regularly now. Not sure if it’s helping or not. For sure it’s interfering with my daily baby aspirin regimen (routine stroke and heart attack prevention), but I’m willing to let that slide for a few days. I’ve little faith in Tylenol since it’s not an anti inflammatory; it’s never done much for me.
The last option is abandoning standard clothing. Dig out old summer tank tops that won’t touch the neck area (but try to stay warm at the same time!). Oh, and keep the head up and turned to the right so the second and third chins won’t settle over the irritated area. Abandon the bras that touch and irritate other areas. Try to keep the left arm lifted away from the body. Keep all irritated areas as untouched and cool as possible. (Now try to carry on as though nothing were wrong …)
And all that’s just for the areas no longer being treated. Still to come are 5 more treatments to the boost area in the middle of my chest where the tumor and cancerous nodes were (I’ve already had 3 treatments there). So far, thank goodness, there’s been no irritation. But I’m left imagining what 5 more treatments concentrated on that one area might do. I’ve read, unavoidably, about some of the worst-case scenarios (you can’t search for information on the internet without finding some stuff you’d rather not see). I can only hope I will not be one of those cases. But there’s no way of knowing. So I’m left with my apprehension and not knowing. Ativan helps some, but anyone who knows me will tell you I am a worrier par excellence!
Note: Sun. 11/8/15: Today I’ve been completely free of all pain, burning, itching, or other kinds of irritation. I attribute it to either the simple passage of time and natural healing, or the receipt yesterday morning of two tubes of Miaderm, sent by a dear friend, which are enabling me to practically bathe in it now instead of trying to make my one tube last as long as possible.